Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 7:54 PM EDT for Columbia County, Montour County, Schuylkill County, Pennsylvania. It was in force for 51 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 7:54 PM EDT (23:54 UTC)
- Expired
- Aug 19, 2017, 8:45 PM EDT
- In force
- 51 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Montour County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 136 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:15 PM EDT | TSTM WND DMG | 1 E Danville, PA | TREE DOWN AT INTERSECTION OF TOBY RUN AND CLINIC ROAD |
| Aug 19, 8:15 PM EDT | TSTM WND DMG | 3 N Danville, PA | TREE DOWN |
| Aug 19, 8:15 PM EDT | TSTM WND DMG | Danville, PA | TREE DOWN ON 3500 BLOCK OF RIDGE ROAD |
| Aug 19, 8:30 PM EDT | TSTM WND DMG | Ringtown, PA | TREES DOWN ON CENTER STREET |
| Aug 19, 8:35 PM EDT | TSTM WND DMG | Mahanoy City, PA | TREES DOWN ON RTE 54 JUST OUTSIDE OF TOWN |
| Aug 19, 8:40 PM EDT | TSTM WND DMG | Hometown, PA | |
| Aug 19, 8:43 PM EDT | TSTM WND DMG | Coaldale, PA | TREE DOWN AT WATER STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WUUS51 KCTP 192354
SVRCTP
PAC037-093-107-200045-
/O.NEW.KCTP.SV.W.0165.170819T2354Z-170820T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
754 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Schuylkill County in central Pennsylvania...
Montour County in central Pennsylvania...
Columbia County in central Pennsylvania...
* Until 845 PM EDT
* At 752 PM EDT, severe thunderstorms were located along a line
extending from near Hughesville to near Leck Kill, moving east at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Berwick, Mahanoy City, Shenandoah, Danville, Bloomsburg, Sheppton,
Brandonville, Jerseytown, Central and Mooresburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms have downed numerous
trees to the west of the warning area. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 4079 7639 4083 7641 4083 7649 4088 7651
4094 7656 4097 7666 4096 7675 4117 7673
4115 7668 4116 7659 4131 7642 4131 7631
4120 7632 4113 7627 4113 7623 4095 7621
4090 7604 4091 7599 4082 7590
TIME...MOT...LOC 2352Z 258DEG 33KT 4126 7667 4067 7662
HAIL...<.75IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:45 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 19, 7:45 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service State College PA 745 PM EDT Sat Aug 19 2017 .SYNOPSIS... An upper level trough will sweep east across the region this evening. High pressure and fair weather will build across the area Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH SUNDAY/... Severe convective line pushing across central Pa this evening. Based on extend of damage reports and rapid movement, have expanded watch #457 into the Susq Valley. HRRR runs, which should continue to perform well region of strong forcing ahead of trough, indicate weakening convection toward sunset over the east part of the forecast area late this evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Broken line of thunderstorms extending from KIPT to just west of KMDT and then southwest to near KMRB as of 00z. Line continues to trek eastward at about 40kts...and should clear eastern airfields by 03z. Skies will clear rapidly from west to east behind the line. Expecting fog development in most areas overnight. MVFR to locally IFR conditions likely. After morning fog dissipates, VFR conditions should prevail across the region for Sunday. Another VFR day for Monday, except again for some morning fog. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely into the overnight. Wed...Morning SHRA...then becoming VFR Thu...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Fitzgerald/Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Jung
Hazardous weather outlook, Aug 19, 7:22 PM EDT, 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 722 PM EDT Sat Aug 19 2017 PAZ004>006-010>012-017>019-024>027-033-034-037-045-058-066-202330- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Tioga-Southern Clinton-Schuylkill-Lancaster- 722 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-035-036-041-042-046-049>053-056-057-059-063>065-202330- Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Lebanon- Cumberland-Adams-York- 722 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 7:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 NW SHERMANSDALE 40.36N 77.19W
08/19/2017 PERRY PA 911 CALL CENTER
TREES DOWN ON LANDISBURG ROAD
&&
EVENT NUMBER CTP1701389
PAHSpecial weather statement, Aug 19, 7:35 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
735 PM EDT SAT AUG 19 2017
PAZ041-042-046-200015-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
735 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 815 PM EDT...
At 735 PM EDT, Doppler radar indicated a strong thunderstorm near
Barbours, moving east at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Barbours, Lincoln Falls, Shunk,
Loyalsockville, Laporte, Eagles Mere, Hillsgrove, Forksville and
Dushore.
LAT...LON 4159 7680 4158 7676 4156 7641 4137 7635
4130 7692 4140 7696 4154 7693 4159 7681
TIME...MOT...LOC 2335Z 259DEG 18KT 4144 7685
RXRLocal storm report, Aug 19, 7:37 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 WSW FREEBURG 40.76N 76.96W
08/19/2017 SNYDER PA 911 CALL CENTER
TREES AND WIRES DOWN LINES BLOCKING ROAD
&&
EVENT NUMBER CTP1701390
PAHSpecial weather statement, Aug 19, 7:44 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
744 PM EDT SAT AUG 19 2017
PAZ051-053-200045-
Columbia PA-Montour PA-
744 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MONTOUR AND COLUMBIA
COUNTIES UNTIL 845 PM EDT...
At 743 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Muncy to near Exchange to near Mooresburg.
Movement was east at 35 mph.
Pea size hail and westerly wind gusts between 40 and 50 mph are
possible.
Strong thunderstorms will be near...
Danville, Riverside and Jerseytown around 755 PM EDT.
Bloomsburg, Eyers Grove and Buckhorn around 805 PM EDT.
Catawissa, Rupert and Fernville around 810 PM EDT.
Lightstreet, Almedia and Rohrsburg around 815 PM EDT.
Mainville, Waller and Central around 820 PM EDT.
Berwick, Shumans and Mifflinville around 825 PM EDT.
Other locations impacted by these storms include Briar Creek, Lime
Ridge, Washingtonville, Orangeville and Espy.
LAT...LON 4088 7629 4081 7631 4077 7638 4083 7641
4083 7649 4088 7651 4089 7656 4094 7656
4097 7666 4095 7679 4096 7679 4117 7673
4115 7668 4116 7659 4130 7641 4131 7631
4120 7632 4113 7627 4114 7623 4095 7621
TIME...MOT...LOC 2343Z 266DEG 29KT 4116 7678 4104 7672 4095 7675
LambertLocal storm report, Aug 19, 7:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG SELINSGROVE 40.80N 76.87W
08/19/2017 SNYDER PA 911 CALL CENTER
MULTIPLE TRREES DOWN ON WATER STREET
&&
EVENT NUMBER CTP1701391
PAHLocal storm report, Aug 19, 7:53 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG SUNBURY 40.86N 76.79W
08/19/2017 NORTHUMBERLAND PA 911 CALL CENTER
TREE AND WIRES DOWN ON SNYDERTOWN ROAD
&&
EVENT NUMBER CTP1701392
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:43 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clearfield | 77 min |
| Aug 19, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 69 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| Aug 19, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 91 min |
| Aug 19, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 81 min |
| Aug 19, 5:56 PM EDT | Special Weather Statement | CTP | Bedford | 94 min |
| Aug 19, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 88 min |
| Aug 19, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 82 min |
| Aug 19, 6:43 PM EDT | Special Weather Statement | CTP | Union | 47 min |
| Aug 19, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 74 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | CTP | Lycoming | 13 min |
| Aug 19, 7:03 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 55 min |
| Aug 19, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 63 min |
| Aug 19, 7:35 PM EDT | Special Weather Statement | CTP | Sullivan | 40 min |
| Aug 19, 7:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| Aug 19, 7:48 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 57 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | CTP | Adams, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.